Random eigenvalue problems revisited

S Adhikari

Research output: Contribution to journalArticle (Academic Journal)peer-review

12 Citations (Scopus)


The description of real-life engineering structural systems is associated with some amount of uncertainty in specifying material properties, geometric parameters, boundary conditions and applied loads. In the context of structural dynamics it is necessary to consider random eigenvalue problems in order to account for these uncertainties. Within the engineering literature, current methods to deal with such problems are dominated by approximate perturbation methods. Some exact methods to obtain joint distribution of the natural frequencies are reviewed and their applicability in the context of real-life engineering problems is discussed. A new approach based on an asymptotic approximation of multi-dimensional integrals is proposed. A closed-form expression for general order joint moments of arbitrary numbers of natural frequencies of linear stochastic systems is derived. The proposed method does not employ the ‘small randomness’ assumption usually used in perturbation based methods. Joint distributions of the natural frequencies are investigated using numerical examples and the results are compared with Monte Carlo simulation.
Translated title of the contributionRandom eigenvalue problems revisited
Original languageEnglish
Pages (from-to)293 - 314
Number of pages22
Volume31 (4)
Publication statusPublished - Aug 2006

Bibliographical note

Publisher: Indian Academy of Sciences / Springer

Fingerprint Dive into the research topics of 'Random eigenvalue problems revisited'. Together they form a unique fingerprint.

Cite this